Indiana, 2017

Flood in Indiana, February 1, 2017

February 1, 2017 · NWS PAH · 1 event in 1 county or zone

Some residual minor flooding on the Wabash River ended on the first day of the month as conditions dried out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Some residual minor flooding on the Wabash River ended on the first day of the month as conditions dried out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jan 31, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1123 PM CST Tue Jan 31 2017

.UPDATE...
Issued at 1118 PM CST Tue Jan 31 2017

For aviation discussion only.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 214 PM CST Tue Jan 31 2017

Above average confidence through the short term due to good model
agreement and continued lack of tangible weather.

A weak cold front that slowly moved into our CWA late last
night/early this morning has temporarily become quasi-stationary
from NE-SW across western Kentucky and far southeast Missouri. The
front is expected to show little to no movement through Wednesday
morning, then will get pushed further south and east of our area as
high pressure filters in. Even with the presence of the boundary
across our CWA, due to a lack of moisture no precipitation is
expected. Models are hinting at a layer of moisture pooling north of
the front and just north of our CWA but again due to the shallow
nature of the layer no precipitation is expected. Light
precipitation may form on the aforementioned frontal boundary just
to the south and east of our CWA on Wednesday, but is not expected
to move northward into our area.

High pressure slowly overspreading the area in the wake of the front
should keep the region dry through the end of the short term period.

Temperatures will remain a few degrees above normal through
Wednesday night, then cool back to near normal through the rest
of the period.

.LONG TERM...(Friday through Tuesday)
Issued at 214 PM CST Tue Jan 31 2017

Confidence fairly high through the weekend but models have mixed
scenario next week...mainly with timing. Fairly confidence another
system will move through next week.

The latest blend has come in warmer but still well below ECMWF or
GFS MOS guidance. However the warming trend with each model run
continues. This has resulted less and less snowfall for the area.
Latest runs indicate southwest Indiana could have up to an inch fall
Saturday night. Everywhere else in the fa...much less if any. The
freezing line runs from near Mt vernon IL to Henderson KY and keeps
migrating northward with each run. Now The models start to diverge
with timing of the system next week. They did agree starting the
precip chances a little earlier than previous runs starting Monday.
They agree on a zonal flow with a weak perturbation aloft and an
associated low pressure system at the surface. This will be our
weekend event. Next week a fully will approach the area with another
low at the surface. By early Tuesday maintained at least a slight
chc of thunder with LI's going negative and around 1500 j/kg2 of
CAPE. That is mainly from the GFS which seems to be a little
stronger with the system. However the GFS moves the system on
through where the ECMWF wants to hang it up with more residence time
over the area. Qpf was a little less for parts of the area than
previous runs but not nearly the decrease we have been seeing run to
run. Finally the models are really warming us up next with
temperatures coming in nearly 20 degrees above normal by Tuesday.

&&

.AVIATION...
Issued at 1120 PM CST Tue Jan 31 2017

VFR conditions should prevail at all sites through the period as
high pressure overspreads the region. However KCGI/KPAH will
likely see cigs in the 6-8 kft range during the day Wednesday.
Northerly winds will remain AOB 10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jan 31, 3:44 AM CST, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CST TUE JAN 31 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CST TUE JAN 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWESTERN INDIANA, WESTERN KENTUCKY, AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF SNOW IS FORECAST FOR MUCH OF THE REGION SATURDAY NIGHT
INTO EARLY SUNDAY MORNING. AT THIS TIME...CONSIDERABLE FORECAST
UNCERTAINTY EXISTS...BUT SOME MINOR ACCUMULATIONS CANNOT BE RULED
OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Posey

When
February 1, 12:00 AM CST to 1:00 AM CST
Where
Posey County, 2 mi S of New Harmony to 3.61 mi WSW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.101, -87.930

Minor flooding on the Wabash River ended shortly after midnight. The flooding began in January. Some low-lying fields and woods near the river were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679544.